Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2020, 10:44 AM CDT for 4 counties in Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 10:44 AM CDT (15:44 UTC)
- Expired
- May 3, 2020, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, MO, Douglas County, MO, Taney County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 10:47 AM CDT | TSTM WND DMG | Rogersville, MO | 12 INCH TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
602
WUUS53 KSGF 031544
SVRSGF
MOC043-067-213-225-031630-
/O.NEW.KSGF.SV.W.0098.200503T1544Z-200503T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1044 AM CDT Sun May 3 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Webster County in southwestern Missouri...
Western Douglas County in southwestern Missouri...
Christian County in southwestern Missouri...
Northern Taney County in southwestern Missouri...
* Until 1130 AM CDT.
* At 1042 AM CDT, a severe thunderstorm was located over
Highlandville, moving southeast at 55 mph. A second area of severe
storms was located between Straford and Tunas moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ozark... Rogersville...
Seymour... Merriam Woods...
Sparta... Highlandville...
Fordland... Bull Creek...
Taneyville... Diggins...
Spokane... Oldfield...
Elkhead... Chestnutridge...
Rome... Chadwick...
Linden... Brownbranch...
Bruner... Selmore...
This includes Interstate 44 between mile markers 91 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3702 9330 3709 9306 3728 9307 3731 9270
3681 9274 3680 9277 3675 9277 3670 9331
TIME...MOT...LOC 1542Z 293DEG 47KT 3691 9330
HAIL...<.75IN
WIND...60MPH
$$
Runnels2 follow-up statements
138
WWUS53 KSGF 031621
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1121 AM CDT Sun May 3 2020
MOC225-031626-
/O.CAN.KSGF.SV.W.0098.000000T0000Z-200503T1630Z/
Webster MO-
1121 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved
eastwward out of Webster County ending the threat.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Missouri.
LAT...LON 3694 9291 3700 9273 3681 9274 3680 9277
3675 9277 3670 9331
TIME...MOT...LOC 1616Z 293DEG 47KT 3673 9279
$$
MOC043-067-213-031630-
/O.CON.KSGF.SV.W.0098.000000T0000Z-200503T1630Z/
Douglas MO-Christian MO-Taney MO-
1121 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTHWESTERN DOUGLAS...SOUTHEASTERN CHRISTIAN AND NORTHERN TANEY
COUNTIES...
At 1116 AM CDT, scattered strong to severe storms extended from
Goodhope to Garrison to near Branson West. Movement was to the east
southeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Merriam Woods... Bull Creek...
Taneyville... Rome...
Garrison... Brownbranch...
Bradleyville... Goodhope...
Walnut Shade...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3694 9291 3700 9273 3681 9274 3680 9277
3675 9277 3670 9331
TIME...MOT...LOC 1616Z 293DEG 47KT 3673 9279
HAIL...0.88IN
WIND...60MPH
$$
Runnels197
WWUS53 KSGF 031621 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1121 AM CDT Sun May 3 2020
MOC043-067-213-225-031630-
/O.EXP.KSGF.SV.W.0098.000000T0000Z-200503T1630Z/
Webster MO-Douglas MO-Christian MO-Taney MO-
1121 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER...WESTERN
DOUGLAS...CHRISTIAN AND NORTHERN TANEY COUNTIES WILL EXPIRE AT 1130
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Missouri.
LAT...LON 3702 9330 3709 9306 3728 9307 3731 9270
3681 9274 3680 9277 3675 9277 3670 9331
TIME...MOT...LOC 1620Z 270DEG 47KT 3672 9276
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:58 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 3, 6:58 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Springfield MO 658 AM CDT Sun May 3 2020 .SHORT TERM...(Today and tonight) Issued at 237 AM CDT Sun May 3 2020 A rather weak front was located across central Missouri this morning. Showers and thunderstorms are expected to develop along this boundary as short waves move through the zonal upper level flow today and the front sags south. The CAMS models are struggling a bit this morning, showing showers developing where the radar was clear. However, there is more confidence for shower and storm development as we approach sunrise as a 500mb jet moves over Missouri and the front sags into the Ozarks. Model continue to suggest elevated instability will be sufficient at up to around 1200-1500 J/kg but shear remains weak at less than 20kts. This would allow for some strong to isolated severe storms this morning marginally severe hail and winds possible. Temperatures today will be more seasonable than yesterday but will still climb into the lower to middle 70s. High pressure will move over Missouri This evening and overnight which will bring a break in rain chances with a mild night expected for the region. .LONG TERM...(Monday through Saturday) Issued at 237 AM CDT Sun May 3 2020 The frontal boundary will lift back north during the day Monday and bring the potential for severe weather to the region. With eh return flow and increasing moisture, severe thunderstorms will be possible. Models show from 1500 to 2500 j/kg of instability during the day, though cloud cover may limit heating a bit. Steep mid level lapse rates will be present and the overall shear expected may allow for storms to initially develop as discrete storms or supercells with large hail and damaging winds the main concerns. The wind fields and low level helicity values are not conducive for tornado formation but it will remain a feature to monitor. Especially where storms move along the front or surface boundaries. With the potential for very strong updrafts, hail to golf balls in size or possibly larger will be possible. The system will also be bring the potential for some localized heavy rainfall with may produce some localized flooding in flood prone areas Monday night into Early Tuesday morning. The remainder of the week looks fairly quiet with cooler weather expected. Daily highs will be about 5-10 degrees below normal as we get into the end of the week where normal daily highs this time of year are in the lower 70s. The cooler weather will be thanks to northwesterly upper level flow and and rounds of Canadian air sliding across the plains into the region. A quick moving system should bring some rain to the Ozarks Thursday night into Friday but other than this the period from 6-14 days from now looks rather quiet and cool. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 647 AM CDT Sun May 3 2020 A front will slowly sag south through the area today. An area of thunderstorms across eastern Kansas will move east across the Ozarks through this morning. This will bring MVFR ceilings as the storms move across the area. Once the storms move through the region, Ceilings will lift to low end VFR for the remainder of today and into the overnight hours. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous weather outlook, May 3, 5:15 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 515 AM CDT Sun May 3 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 515 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... A few storms are possible across southeastern Kansas and the southern Missouri Ozarks through this morning. The strongest storms could be capable of hail up to the size of quarters. Damaging straight line winds will also be possible with the most intense storms. Not all locations will be effected as coverage will be more scattered in nature. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More robust thunderstorms are expected Monday afternoon and evening. Severe thunderstorms are very likely on Monday, with large hail to the size of golf balls and damaging wind gusts being primary hazards with this activity. Localized areas of flooding can not be ruled out on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, May 3, 9:28 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL ORONOGO 37.19N 94.47W
05/03/2020 E1.75 INCH JASPER MO EMERGENCY MNGR
&&
SRLocal storm report, May 3, 9:42 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM HAIL PURCELL 37.24N 94.43W
05/03/2020 E2.50 INCH JASPER MO FIRE DEPT/RESCUE
30 MINUTES OF HAIL BETWEEN GOLF BALL AND
TENNIS BALL SIZE. TIME ESTIMATED FROM RADAR.
&&
TITUSLocal storm report, May 3, 9:45 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM TSTM WND DMG 1 WNW CARTHAGE 37.18N 94.33W
05/03/2020 JASPER MO TRAINED SPOTTER
REPORT OF POWER POLE DOWN DUE TO
THUNDERSTORM WINDS. UNABLE TO MEASURE WIND
SPEEDS.
&&
TITUSLocal storm report, May 3, 9:54 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 2 S AVILLA 37.17N 94.13W
05/03/2020 E2.75 INCH JASPER MO PUBLIC
SOCIAL MEDIA REPORT OF WINDOWS BROKEN OUT OF
CAR.
&&
SRLocal storm report, May 3, 10:01 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG CARTHAGE 37.18N 94.31W
05/03/2020 JASPER MO EMERGENCY MNGR
NUMEROUS REPORTS OF TREES AND POWERLINES
DOWN ACROSS CARTHAGE.
&&
TITUSLocal storm report, May 3, 10:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM TSTM WND DMG APPLETON CITY 38.19N 94.03W
05/03/2020 ST. CLAIR MO EMERGENCY MNGR
TREE LIMBS DOWN MAINLY NORTH OF HIGHWAY 52
IN APPLETON CITY. TIME ESTIMATED FROM RADAR.
&&
TITUSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 52 min |
| May 3, 9:03 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 42 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, St. Clair | 38 min |
| May 3, 9:39 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| May 3, 9:40 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 35 min |
| May 3, 9:45 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 11 min |
| May 3, 10:05 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 40 min |
| May 3, 10:14 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence, Stone | 31 min |
| May 3, 10:14 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 9 min |
| May 3, 10:21 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 18 min |
| May 3, 10:33 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 57 min |
| May 3, 10:36 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 43 min |
| May 3, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 48 min |
| May 3, 10:59 AM CDT | Special Weather Statement | SGF | Laclede, Pulaski | 76 min |
| May 3, 11:03 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 46 min |
| May 3, 11:27 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 3, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| May 3, 11:35 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 40 min |
| May 3, 11:41 AM CDT | Special Weather Statement | SGF | Dent, Phelps | 49 min |
| May 3, 11:55 AM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 50 min |
| May 3, 12:12 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.